Wildfire, Potter
- When
- August 20, 12:45 AM CST to August 23, 5:00 PM CST
- Where
- Potter forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
The Riviera Park wildfire began around 0045CST about twelve to thirteen miles north of Amarillo in Potter County. S.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Riviera Park wildfire began around 0045CST about twelve to thirteen miles north of Amarillo in Potter County. The wildfire started around the Park Circle East location to the west of U.S. Highway 287 north of Amarillo Texas. The Texas A&M Forest Service responded to a request for assistance and was in unified command with local resources to manage the wildfire. The wildfire was actively burning in heavy fuels and ground resources worked to construct containment lines around the wildfire. The wildfire consumed a measured three thousand one hundred and forty-eight acres. There were no reports of any homes or other structures threatened, damaged or destroyed by the wildfire. There were also no reports of any injuries or fatalities. The wildfire was contained and brought under control by 1700CST on August 23.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 19, 11:44 PM CST, 1 hour 1 minute earlier.
Area Forecast Discussion National Weather Service Amarillo TX 1244 AM CDT Thu Aug 20 2020 .AVIATION... 06Z TAF Issuance...VFR conditions are expected at DHT through the period, but AMA/GUY may see MVFR conditions due to some isolated thunderstorms over the next few hours. VCTS has been mentioned for both sides with storms popping up around the area. There is a slight chance a storm or two could pass over either TAF site, but at this time confidence was only high enough to include VCTS. Winds may become gusty and variable with these storms, but for the most part winds are expected to be out of the south southeast at 5 to 15 knots with gusts up to 20 to 25 knots possible. Rutt && PREV DISCUSSION... /Issued 216 PM CDT Wed Aug 19 2020/ SHORT TERM...Today through Tomorrow Night... Synopsis: Upper level high pressure continues to dominate over the Desert Southwest as cyclonic flow persists over most of the Eastern CONUS. North to northwest flow will be common over the central and southern plains through the short term. The flow fields from 500mb to 250mb are modest, with a jet streak helping boost winds to around 35 to 40 knots. Some upper level divergence has promoted a deck of altocumulus with showers and occasional lightning over the eastern third of the combined Panhandles. This has helped keep temperatures well below the blended solution, with 80s in the east and low to mid 90s in the west where clouds are much less. Surface dew points were generally in the mid 50s across the east, with upper 40s in the far west. Some mountain convection was forming over the Sangre De Cristos, with additional development possible further east by late this afternoon as a subtle shortwave moves out of CO. A similar scenario should play out tomorrow. Mesoscale Details: For storm development later this afternoon, the big questions will be if the cap can be overcome. This seems highly unlikely in the eastern half of the Panhandles given lower temperatures and cloud cover. However, for the western third or at least the far west, convective temperatures should be reached. There is a dry layer of air around 850mb that could limit storm updrafts, along with lower instability (MLCAPE around 600 to 1000 J/kg). However, vertical shear is present today with effective shear around 40 to 50 knots. Hodographs enlarge this evening as a low level jet strengthens. Current thinking is that updrafts may struggle to fully realize what shear is available given the weak fairly skinny CAPE (inverted-V profiles). However, can't completely rule out a mesocyclone if an updraft happens to overachieve (which does happen in the Panhandles). With high LCLs and DCAPE around 1000 to 1500 J/kg, wind will be the primary severe threat. If mesocyclogenesis occurs, severe hail can't be ruled out. The severe threat should generally decrease through the evening, however a few elevated showers and storms could linger or even re-form with support from the low level jet well after dark in the central and eastern Panhandles. For tomorrow, flow aloft picks up a bit more of a westerly component. Thus, showers and storms have a better chance to move off the higher terrain and into our western zones. Will also have to see if there are any left over outflow boundaries in the area from today's convection which could be a source for development. Severe parameters are similar to today. Temperatures should be in the 90s for most of the area. Ward LONG TERM (Friday through Tuesday)... Main thing for the long term is the thunderstorm potential Friday, albeit low chances mainly in the evening/overnight hours. Otherwise, we will have to watch how the persistent upper level high over the Desert Southwest positions itself beyond Friday because the rest of the forecast is dry with current model analysis. Looking into Friday specifically, we have the H5 high centered over Arizona, and this puts us in a northerly flow regime. This pattern is a little concerning for our precipitation chances, and current thinking is we may not see much at all. Our main chance would be from convection that forms either off the higher terrain (NM/CO) or somewhere in western Kansas, and somehow gets steered into the Panhandles. However, these chances are not looking good. Not going to completely rule it out at this point, but did trend towards a slightly drier solution than what the blend of models output. This resulted in carrying ~20% PoPs Friday/Friday evening. That said, any storms that form could become severe with effective shear around 35-50 knots within high based thunderstorms potentially tapping into 500-1500 J/kg of instability. Inverted-v soundings suggest damaging wind gusts from downbursts as well. Beyond Friday, trend continues to show conditions favorable for a dry forecast. Temperatures will be above normal, especially this weekend where some areas will be around 100-103. The Canyon especially will be close to heat advisory conditions, so canyon goers should be prepared for hot conditions at Palo Duro Canyon over the weekend. Guerrero && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 23/15
Hazardous Weather Outlook National Weather Service Amarillo TX 221 PM CDT Wed Aug 19 2020 OKZ001>003-TXZ001>020-317-200730- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 221 PM CDT Wed Aug 19 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Isolated thunderstorms will be possible across much of the Panhandles through tonight. A few storms may become severe with damaging winds the main threat across the western Panhandles. Hail will also be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated to scattered thunderstorms will be possible across much of the Panhandles Thursday and Friday. A few storms may become severe with damaging winds the main threat. Hail will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909091.